Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS North Platte, NE

June 30, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 2003, 8:27 PM MDT for Cherry County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 8:27 PM MDT (02:27 UTC)
Expired
Jun 30, 2003, 9:30 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS53 KLBF 010227
SVRLBF
NEC031-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM MDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 930 PM MDT

* AT 921 PM CDT(821 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 13 MILES
  NORTH OF ELI...OR ABOUT 45 MILES WEST OF VALENTINE...MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER ELI AROUND 910 PM MDT
  7 MILES EAST OF MERRIMAN AROUND 920 PM MDT
  5 MILES WEST OF CODY AROUND 910 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4274 10204 4275 10115 4298 10100 4298 10207

$$
CAB/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:59 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 1:59 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT MON JUN 30 2003

H5 PATTRN TODAY INDICATING BROAD RIDGE ACROSS THE ROCKIES EXTENDING
EWD INTO THE HIGH PLAINS. HT FALLS INDICATING A CONTINUATION OF
DEEPENING LOW HTS OVR THE WEST COAST OF CANADA. SOUTH OF THE
FA...WEAK TROF EXTENDING FROM ERN OK INTO ERN TX WITH A CLOSED
CIRCULATION EVIDENT OFF THE COAST OF LA (TS BILL). AT THE SFC...HIGH
PRESSURE HAS DRIFTED INTO IOWA WITH DECENT RETURN FLOW NOTED. WITH
CONVECTIVE TEMPS IN THE LWR TO MID 70S...ABUNDANT FAIR WX CU HAS
DEVELOPED. TEMPERATURES MAIN DILEMMA IN THE SHORT TERM...AS WELL AS
CAP STRENGTH AS PRECIPITATION CHANCES WILL HINGE ON THIS.

.NEAR TERM...(TONIGHT)...WITH GOOD SERLY FLOW CONTINUING TONIGHT AND
INCREASED LL MOISTURE...MINS SHOULD BE WARMER THAN THIS MORNINGS.
WILL SHOOT FOR LWR TO MID 60S ACROSS THE BOARD. TEMPERATURES MAIN
FCST CONCERN TUESDAY THROUGH THURSDAY. NEW HI RES ETA BACKING OFF ON TEMPS
SOMEWHAT TOMORROW. GUIDANCE NUMBERS REFLECT THIS TREND WITH 87 (MET)
AND 91 (FWC). LOOKING AT FCST SOUNDINGS...AND MIXING THIS DOWN FROM
750MB WILL GO WITH 90 FOR LBF. WITH CONVECTIVE TEMPS IN THE MID 90S
TOMORROW AND H7 TEMPS IN THE MID TEENS...CONVECTION WILL BE
UNLIKELY...EVEN WITH SB CAPES OF NEAR 3000J/KG IN THE NORTH.
(WEDNESDAY) SFC LOW STILL POISED TO MOVE ACROSS SD DURING THE
AFTERNOON. LL WIND FIELD WILL BE EITHER SWRLY OR WRLY BY
AFTN...ALLOWING DRYLINE TO SURGE EAST THROUGH THE WRN HALF OF THE FA.
FCST SOUNDINGS ARE MIXED TO 500MB BEHIND THE DRYLINE AND THIS LOOKS
VERY REASONABLE. WILL ADD A COUPLE OF DEGREES TO VALENTINE AND THE
NW GIVEN DECENT COMPRESSONAL WARMING ALONG THE APPG TROF. WILL
UNDERCUT THE CENTURY MARK A TAD THOUGH AND GO WITH 98 FOR VTN.
CONVECTIVE TEMPS WILL PROBABLY BE ECLIPSED ON WEDNESDAY ACROSS THE N
CENTRAL AND NWRN ZONES...HOWEVER...WITH CAPE ENVIRONMENT VIRTUALLY
NIL WEST OF VTN AND CAP STRENGTH VERY STRONG...DRY FCST RETAINED.
CONTINUED DRY FCST ON THURSDAY...WITH TEMPS SLIGHTLY WARMER IN THE S
AND SERN ZONES (BETTER WRLY COMPONENT TO THE WINDS AND DRIER AIR).

.FRIDAY THROUGH MONDAY...MODELS TWEAKING THEIR TUNE SOMEWHAT ON
FRIDAY NIGHT. THE MRF HAS BEEN FAIRLY CONSISTENT WITH H7 TEMPS FROM
PVS RUN WITH CAPPING EVIDENCED. HOWEVER...THE CANADIAN AND OFF HR
GFS HAS BEEN INDICATING A WEAKENING CAP FRIDAY NIGHT IN THE SWRN
ZONES. WITH THIS IN MIND...WILL INTRODUCE CHANCE POPS IN THE FAR
SW...WITH A CONTINUATION OF 30 POPS NEWD. WITH SFC
BOUNDARY...STALLED ACROSS THE FA ON SATURDAY AND ANOTHER FROPA ON
SUNDAY...AND PERSISTENT ZONAL FLOW ALOFT...LOW POPS WILL CONTINUE
SATURDAY AND SUNDAY. WILL SEE GRADUAL DRYING TREND INTO MONDAY AS
RIDGE ACROSS THE SW WILL BEGIN TO AMPLIFY ONCE AGAIN.

.LBF...NONE.

CLB
Hazardous weather outlook, Jun 30, 6:12 PM MDT, 2 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING

ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTH DAKOTA WILL
MOVE SLOWLY SOUTHWARD THIS EVENING.  THE STORMS ARE FORECAST TO
INCREASE IN COVERAGE SOMEWHAT AND PERHAPS DEVELOP SOUTHWARD INTO
CHERRY COUNTY THIS EVENING.  AN ISOLATED SEVERE WEATHER THREAT OF
LARGE HAIL AND DAMAGING WINDS WILL OCCUR OVER CHERRY COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS FORECAST
FOR LATE ON INDEPENDENCE DAY AND INTO THE WEEKEND.  THESE STORMS
WILL DEVELOP ALONG A FRONT AS IT DROPS SOUTH INTO NEBRASKA ON FRIDAY
AND REMAINS IN THE AREA THROUGH THE WEEKEND.  VERY WARM TEMPERATURES
AND RELATIVELY MOIST CONDITIONS IN PLACE LATER THIS WEEK WILL MEAN
THAT ANY STORMS WHICH DO DEVELOP WILL HAVE THE CHANCE TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...
THE SEVERE WEATHER SEASON ON ONGOING ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA.  ANY STORMS WHICH DEVELOP COULD BE SEVERE.

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:29 PM MDTSevere Thunderstorm WarningLBFCherry91 min
Jul 1, 5:52 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.